Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX

April 23, 2019Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2019, 10:36 PM CDT for Brewster County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2019, 10:36 PM CDT (03:36 UTC)
Expired
Apr 23, 2019, 11:07 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 5:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS54 KMAF 240336
SVRMAF
TXC043-240430-
/O.NEW.KMAF.SV.W.0049.190424T0336Z-190424T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1036 PM CDT Tue Apr 23 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Brewster County in southwestern Texas...

* Until 1130 PM CDT.

* At 1036 PM CDT, a severe thunderstorm was located over Chisos
  Basin, or 8 miles west of Panther Junction, moving northeast at 65
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Panther Junction, Chisos Basin, Persimmon Gap and Big Bend National
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2934 10346 2988 10312 2949 10280 2945 10283
      2940 10281 2917 10338
TIME...MOT...LOC 0336Z 244DEG 55KT 2930 10333 

HAIL...1.50IN
WIND...60MPH
 
$$

mlp
2 follow-up statements
968 
WWUS54 KMAF 240400
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1100 PM CDT Tue Apr 23 2019

TXC043-240430-
/O.CON.KMAF.SV.W.0049.000000T0000Z-190424T0430Z/
Brewster TX-
1100 PM CDT Tue Apr 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTH CENTRAL BREWSTER COUNTY...

At 1100 PM CDT, a severe thunderstorm was located 15 miles northeast
of Panther Junction, moving northeast at 65 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Panther Junction, Chisos Basin, Persimmon Gap and Big Bend National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2940 10340 2988 10312 2949 10280 2945 10283
      2940 10281 2920 10331
TIME...MOT...LOC 0400Z 244DEG 55KT 2945 10299 

HAIL...1.50IN
WIND...60MPH
 
$$

mlp
587 
WWUS54 KMAF 240407
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1107 PM CDT Tue Apr 23 2019

TXC043-240417-
/O.CAN.KMAF.SV.W.0049.000000T0000Z-190424T0430Z/
Brewster TX-
1107 PM CDT Tue Apr 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BREWSTER COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Texas.

LAT...LON 2940 10340 2988 10312 2949 10280 2945 10283
      2940 10281 2920 10331
TIME...MOT...LOC 0407Z 244DEG 55KT 2950 10287 

$$

mlp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:10 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 23, 6:10 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Tue Apr 23 2019

.UPDATE...

In addition to severe thunderstorm watch 95 valid until 11 pm CDT,
severe thunderstorm watch 96 is also valid until 11 pm CDT /10 pm
MDT/. No changes to public-facing products needed.

&&

.DISCUSSION...

Please see the 24//00Z aviation discussion below.

&&

.AVIATION...

Through 06Z, look for scattered thunderstorms across the Permian
Basin, the Trans Pecos, Davis Mountains, and Big Bend regions of
west Texas. Erratic wind shifts and wind gusts up near 35 knots
and IFR visibilities in thunderstorm cores are likely along with
large hail from the strongest storms. KMAF, KPEQ, and KINK are
likely to see the bulk of the thunderstorm activity this evening.
After 06Z, expect widespread MVFR conditions in TSRA across most
terminals with these conditions to persist through sunrise. A
gradual decrease in rain and thunderstorms will then commence from
west to east.

&&

.PREV DISCUSSION... /issued 250 PM CDT Tue Apr 23 2019/

DISCUSSION...

  *  Severe thunderstorm watch 95 in effect until 1100 pm for the
     eastern Permian Basin and the lower Trans Pecos.
  *  Locally heavy rainfall possible across the eastern Permian
     Basin overnight.
  *  Lingering thunderstorms Wednesday, clearing from west to east
     during the afternoon.
  *  Warmer going into the weekend.
  *  Rain chances increasing early next week?

A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.

Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.

After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  64  50  80 /  80  70  20   0
Carlsbad                       51  71  50  84 /  60  50   0   0
Dryden                         61  74  55  85 /  80  70  10   0
Fort Stockton                  54  65  51  81 /  80  80  10   0
Guadalupe Pass                 48  63  52  77 /  70  60   0   0
Hobbs                          48  66  47  81 /  60  50  10   0
Marfa                          46  63  41  79 /  80  80   0   0
Midland Intl Airport           52  65  51  82 /  80  80  20   0
Odessa                         51  65  51  81 /  80  80  20   0
Wink                           51  67  48  83 /  80  70  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/70/49
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Apr 23 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms tonight across the
entire area. Large hail and damaging winds will be the main threats.
Heavy rain in any storms will also create a localized flash flood
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rain Wednesday will continue a localized flash flood threat
mainly south of I-10.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 23, 8:04 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT Tue Apr 23 2019

TXZ063-240145-
Glasscock TX-
804 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...EASTERN
MIDLAND AND SOUTHWESTERN HOWARD COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Garden City, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Glasscock,
eastern Midland and southwestern Howard Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3192 10134 3178 10171 3187 10178 3194 10177
      3209 10161 3209 10149
TIME...MOT...LOC 0104Z 231DEG 44KT 3190 10167

pazos
Local storm report, Apr 23, 8:22 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
822 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MIDLAND                 32.00N 102.08W
04/23/2019  E2.50 INCH       MIDLAND            TX   PUBLIC

            TENNIS BALL SIZE HAIL IN LEGENDS PARK. REPORT RELAYED BY
            LOCAL MEDIA VIA TWITTER

&&

JULIE.PHILLIPSON
Local storm report, Apr 23, 8:26 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
826 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             MIDLAND                 32.00N 102.08W
04/23/2019  M2.50 INCH       MIDLAND            TX   NWS EMPLOYEE

            2.25 INCH DIAMETER HAIL NEAR ANDREWS HWY AND LOOP 250 IN
            NW MIDLAND

&&

JULIE.PHILLIPSON
Local storm report, Apr 23, 8:33 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
833 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             TOYAH                   31.32N 103.79W
04/23/2019  E1.75 INCH       REEVES             TX   LAW ENFORCEMENT

&&

JULIE.PHILLIPSON
Local storm report, Apr 23, 9:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
934 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             COYANOSA                31.24N 103.07W
04/23/2019  E1.75 INCH       PECOS              TX   PUBLIC

            AT THE COYANOSA RV PARK.

&&

MATT.SALERNO
Local storm report, Apr 23, 10:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1019 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             IMPERIAL                31.27N 102.69W
04/23/2019  E1.00 INCH       PECOS              TX   PUBLIC

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningMAFMartin, Midland27 min
Apr 23, 7:09 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Apr 23, 7:12 PM CDTSevere Thunderstorm WarningMAFMidland37 min
Apr 23, 7:18 PM CDTSpecial Weather StatementMAFScurry42 min
Apr 23, 7:20 PM CDTSpecial Weather StatementMAFCulberson25 min
Apr 23, 7:23 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Apr 23, 7:47 PM CDTSpecial Weather StatementMAFEctor58 min
Apr 23, 7:51 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves63 min
Apr 23, 8:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward44 min
Apr 23, 8:04 PM CDTSpecial Weather StatementMAFGlasscock41 min
Apr 23, 8:16 PM CDTFlash Flood WarningMAFAndrews, Ector3 hr
Apr 23, 8:21 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
Apr 23, 8:33 PM CDTTornado WarningMAFGlasscock27 min
Apr 23, 8:50 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Loving, Pecos, Reeves, Ward and 1 more55 min
Apr 23, 8:54 PM CDTSevere Thunderstorm WarningMAFGlasscock15 min
Apr 23, 9:05 PM CDTFlash Flood WarningMAFCrane, Ector, Glasscock, Howard, Midland, Pecos and 3 more3 hr
Apr 23, 9:43 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward62 min
Apr 23, 10:29 PM CDTTornado WarningMAFCrane, Upton31 min
Apr 23, 10:54 PM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
Apr 23, 11:06 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Apr 23, 11:19 PM CDTSevere Thunderstorm WarningMAFBrewster30 min
Apr 24, 12:00 AM CDTSevere Thunderstorm WarningMAFReagan60 min
Apr 24, 1:00 AM CDTSpecial Weather StatementMAF30 min
Apr 24, 5:15 AM CDTSpecial Weather StatementMAFJeff Davis45 min
Apr 24, 5:59 AM CDTSpecial Weather StatementMAF31 min
Apr 24, 6:18 AM CDTSpecial Weather StatementMAFCrockett27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.